You should consult an eye doctor (Ophthalmologist)
2. I am using aspirin on the instructions of my physician for a heart problem. Now that I have been diagnosed with AMD, can I continue with my aspirin or should I stop it?
The link between aspirin and AMD has shown conflicting results in various studies; however, the preferred practice guidelines issued by the American Academy of Ophthalmology recommend that aspirin as prescribed by the physician be continued as there is no evidence of a causal link to AMD.
3. I have been asked to take vitamin supplements for AMD by my doctor. But the tablet strips show different dosages than what is recommended in the AREDS2 guideline.
Unfortunately, the commercial available supplements fall short of the recommended dosages. You may discuss with your doctor for taking multiple supplements that enable you to obtain the required doses.
4. Are there any side effects or complications of intravitreal injections?
Intravitreal injections are largely safe. However, in a small proportion of cases, complications can occur, the most important of which are infection of the eye (endophthalmitis) and retinal detachment. Any sudden loss of vision or pain should be reported to your doctor immediately.
5. I have advanced AMD in both of my eyes with very poor functional vision. However, I keep seeing various images throughout the day. Sometimes the images move and at other times they are stationary. My family members claim they do not see any of these things. Why is this happening?
The phenomenon that you are experiencing is referred to as Charles Bonnet syndrome, which is a condition characterized by visual hallucinations in patients with severe visual loss, and which occur in psychologically normal people. It can occur in up to a quarter of people with severe visual loss. It is important for you to realize they are harmless and do not indicate any mental illness. Sometimes they go away after some time on their own. However, if they are causing you a lot of distress, discuss this with your doctor who will help you cope with the problem. Many patients feel better once they know it is an accepted phenomenon, and any social isolation and depression are taken care of.
6. Can advanced AMD cause total blindness?
Though central visual loss does take place, complete blindness rarely occurs, even in advanced AMD. The eyes can be used with the remaining peripheral vision without any problem. Also, certain low visual aids such as hand and video magnifiers are available to make it easier to cope with near tasks.
7. There is more than one drug for intravitreal injection. Is there any difference among them?
The 3 common drugs used for intravitreal injection are ranibizumab, aflibercept and bevacizumab. These drugs arrest new vessel formation and promote the absorption of leaked fluid, thus restoring vision. While the first 2 are FDA approved for use in AMD, bevacizumab is being used off label for this particular indication. However, many people, especially in India use mainly bevacizumab mainly because of its affordability. Thousands have benefitted from its use, and it is widely accepted among eye doctors.
8. If I have lost one eye to AMD, is the other eye at risk?
Unfortunately, yes. The other eye has a high risk of developing advanced AMD. Taking vitamin supplements can reduce this risk. You should monitor your vision everyday with an Amsler grid, and report to your doctor promptly if there is any change. Even if there are no symptoms, you should go for regular checkups to your eye doctor.
9. What foods are good for AMD?
Foods rich in omega 3 fatty acids such as fish, as well as those rich in antioxidants like green leafy vegetables like spinach are beneficial.